Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 14 of 14 Posts

·
Registered
Joined
·
9 Posts
Discussion Starter · #1 ·
i've been working with counselors and my medical doctor to get a hold of my ibs symptoms as much as possible. i have a huge problem with class anxiety. i never want to go to class, and during test i speed through to leave the class room. it's gotten bad. my doctors want me to try medication for anxiety because my ibs is so much worse during school. who here takes meds? do they work? have you found that it makes the ibs any better?
 

·
Registered
Joined
·
4,034 Posts
Im afraid i don' take any anxiety meds so i can't offer any advice about that- im sure there are others here or are though so hopefully someone else will reply soon!Nikki xx
 

·
Registered
Joined
·
88 Posts
I've been taking paxil for about six months now. Before I started taking it I could not leave my house. I would get too nervous/anxious. Paxil is an antidepressant but my doctor claims is you up the dose it's also an antianexiety med. Now I can leave my house without even thinking about it. Before the paxil I would have to go to the bathroom a million times, take immodium, and then most times I still couldn't leave. I used to set up my class schedule so I could go to campus for one class and come home for a while then I would go back. Now I've been able to stay on campus all day! I also would try and rush through my exams just because I was so nervous about my stomach. I feel so much calmer now and I'm not in such a rush to get out of my tests. Overall my quality of life has improved about a million times. The only thing is it was kind of rough to get used to taking the paxil. It took a month or two to even really start working and it gave me headaches and messed with my sleeping schedule. I've also started taking calcium as suggested by Linda. I don't take it with every meal because that's too hard for me to do but I take it when I wake up and before I go to bed. I don't know if my lack of D is from the paxil or calcium but the combination of the two has completly changed my life. I honestly don't even feel like I have IBS any more. I can go out and eat about any thing without getting sick. I still avoid my triggers but I'm not a hermit any more. If you have any specific questions I'll be more than happy to try and answer them for you.
 

·
Registered
Joined
·
9 Posts
Discussion Starter · #5 ·
wow, that is impressive to me. i'm really starting to consider it now. i've had two test in the past week and was so insanely anxious the whole time. i'm pretty sure i did horrible on one, but may have aced the other. i'm gonna have to think about it, but i'm really starting to get interested.thanks!
 

·
Registered
Joined
·
10 Posts
Oh wow! That's great!I graduated from college last May, and around the same time I had a big interview coming up. Needless to say, I was a mess! It was so hard getting through my last few weeks of school. Plus I had to drive 1 hr to campus, so I had to make frequent stops. I hadn't had luck w/my doctor in the past, but I figured I'd try again.This time she prescribed me LexaPro, which is an antidepressant. I was supposed to take 1/2 pill for 2 wks to get used to it, and then a whole pill.Oh my gosh was it terrible! At first I didn't notice side affects, but then they got really bad. I started eating less, and would get waves of nausea where I really felt like I was going to throw up at that second. I figured they would lessen as time progressed, but during graduation it was almost unbearable. Now not only was I constantly making sure I knew where a bathroom was, I was wondering if I should just get up and go find a nurse. I honestly don't know how I got through those 2 hrs.My interview was a few days later, and it was just as bad. I literally couldn't eat for 2 days, because of the nausea. Instead of focusing on my interview, I was simply trying to make it through that day. Needless to say, I did not continue with those meds. Now I'm trying to find something else to use, because I have a new part time job and my stomache's bad again. This morning I had to leave in the middle of a meeting. It's so embarrassing, and people don't really understand IBS so it's hard to explain my reasons.
 

·
Registered
Joined
·
1 Posts
i've always had to deal with anxiety attacks. they actually started before my IBS-D did. I have been on many different medications: paxil, effexor xr, buspar, adivan, xanax...thats all i can remember right now. I just started taking Wellbutrin last week..so it is to early to tell if it is working. There are many medications out there that help with anixety, it is just a matter of finding which one works best for you. My anxiety seems to make me have diarrhea and then me being sick in the bathroom, makes me have anxiety. it seems like a never ending cycle. good luck to you
 

·
Registered
Joined
·
1,181 Posts
I take Xanax when I get "worried" or have a test or an important event, and it definitely helps to calm me down, without the nasty side-effects anti-depressants have.It is an anti-anxiety medication, and the only side-effect I've ever experienced was drowsiness and a sense of "calmness" (which is what the medicine is prescribed for
).Anti-depressants can be good, but they take awhile to work, and after the 4-6 weeks you might realize that it's not for you because it isn't doing anything.Anti-anxiety meds like Xanax work with the first dose.Take care! These are just MY experiences, other people will have different opinions about what to take, what not to take, and what's good or bad--always ask your Dr
 

·
Registered
Joined
·
11 Posts
Lexapro, is my medicine!!! I take a low dose, but I think it still helps me to be able to go out with out constantly thinking about my tummy. I am considering increasing my dose. Also, I don't know if any of you have tried this but I have just started taking Adderal as well. My dr. thinks that part of my anxiety may stem from not being able to focus and that my mind is going in 100 different directions always. I think the adderal has really helpped me stay calm and do what needs to be done and not cause extra worry and anxiety.
 

·
Registered
Joined
·
147 Posts
My doctor has just prescribed Diazepam for me to take when i feel anxious...as I am on holiday for 4 days with my family, I feel like a druggy - swallowing those and also tons of Imodium before I can even leave the hotel. I am going back to see the doctor when I get home from holiday to discuss further options for my anxiety problem.
 

·
Registered
Joined
·
4 Posts
I was taking Effexor-anti-deppressant & anxiety med-it really helped my anxiety a lot, as well as, my D and cramping but then I became constipated all the time and bloated that was just as bad as no meds at all. I ended up going off of it about a month ago.
 

·
Registered
Joined
·
31 Posts
I started amitripytline a couple months ago and it works great for me, taking it nightly helps me sleep better too, because my stomach is always soo uncomfortable. I stopped it for a couple weeks because it causes constipation but couldnt sleep good the whole time. I hope i am not getting dependent on it but it seems like i am. I cant tell you what i would do without it good thing its cheap.
 

·
Registered
Joined
·
11 Posts
Now the first thing you need to realise is that every one is different, everyone's body is different and what works for one person may cause havoc to another.In the past two and a half years i've been on 6 types of medication; 4 types of anti-depressant, 1 type of anti-anxiety drug and 1 type of anti-psychotic. None of them did anything for my depression, anxiety or OCD and it seems they also caused a lot of problems with my IBS, so much so that because my stomach has been under so much stress over the past 2 1/2 years i ended up in hospital last week because the pain was so bad my doctors thought i had an appendicitis.The only anti-anxiety medication i tried was Buspirone and i was only on it for about a week because the stomach pains, cramps and constipation were so bad i couldn't stay on it, i also had severe stomach pains and problems for another week after coming off it. The thing you have to realise is that all psychiatric medications have side effects (and i know i am hyper sensitive to them naturally so that is why i have reacted so badly to everything i have been on) and a lot of them affect the stomach so be very careful and if you do try something make sure you work closely with your doctor and are monitored.
 
1 - 14 of 14 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top